HEROIN

Heroin is an opioid, a drug originally derived from the poppy plant to help manage pain in the early 1900’s. Heroin is a highly addictive and illegal drug. Heroin can be ingested, snorted or injected. It can look like a white or brown powder, or as black tar. Repeated heroin abuse can result in disruption in what is called the reward pathway, the brain functions that control motivation, reward-seeking and the perception of pleasure.  It is this disruption that makes heroin an incredibly addictive substance.  Nearly 1 in 4 people who try heroin will suffer from an opioid addiction. In recent years, heroin use has increased dramatically in a number of populations, among men and women, across all age groups and across all income levels. The opioid epidemic and the increase in heroin abuse disorders go hand in hand; 4 in 5 new heroin users had previously abused prescription painkillers before trying heroin.

SIGNS OF ABUSE

  • Dilated pupils, dry mouth, shortness of breath, erratic behavior, disorientation, drowsiness, nodding off, track marks, shaking, slurred words, droopy appearance, nauseas, vomiting, itching, weight loss, scabs, periods of hyperactivity followed by periods of fatigue, constant runny nose,
  • Trouble at work or school, lying about drug use, financial issues, repeated borrowing/ theft of money lack of motivation, withdrawal from friends, family, hobbies/interests, disheveled appearance, lack of attention to appearance of personal hygiene, lethargy, increase in time spent sleeping, lower self esteem/ body image, erratic/hostile behavior, weight loss, runny nose, wearing long sleeves when inappropriate (to hide track marks), infection/ abscess at injection site, interrupted menstrual cycle, erectile dysfunction, skin picking leading to cuts, bruises or scabs

NODDING OFF

  • Nodding out, or nodding off is a common phrase used to describe someone who just took heroin. It becomes immediately apparent that this person is high. Breathing becomes more shallow, muscles go slack, and you appear to fall in and out of sleep. Even while awake, you can not react to the world around you. You might feel good, but this is an incredibly dangerous situation.
  • Nodding off can be an early sign of an overdose. Even if you haven’t taken a lethal dose, and just took your regular dose, nodding off can lead to death. Without control of your body, you drift in and out of sleep, which can put you in a dangerous position, with your airway compromised. Heroin often makes you nauseous, and causes you to vomit, which can block your airways. The strain on your body, from the drugs and your position, can be deadly.

Paraphernalia

Different paraphernalia is associated with these different methods of ingestion.

  • Injection: injecting heroin into a vein or a muscle gives users the most immediate effects of the drug because it directly enters the bloodstream and rapidly travels to the brain. Paraphernalia for injecting heroin includes o Hypodermic needle o Cotton balls o Spoons or bottle caps: used to “cook” the drug into a liquid for injection
  • Smoking: Heroin can also be taken by smoking it. Paraphernalia used to smoke heroin includes: o Aluminum foil: a surface used to contain the drug while it is smoked
  •  Snorting: Powdered heroin can be snorted as well. There is little paraphernalia needed to snort heroin. A person who snorts heroin is still likely to use a cut-up straw or rolled dollar bill.

Heroin Paraphernalia Can Be Dangerous

  • No matter how drugs are ingested, they can become addictive and cause serious health consequences like lung, brain, heart, and liver damage. However, drug use equipment can also lead to its own set of problems – health issues, legal problems, and more.
  •  The use of needles and the sharing of needles is frequently associated with disease transmission, especially hepatitis C or HIV/AIDS. Any blood-borne pathogen can be transmitted through shared needles, which has been a consistent problem among people struggling with heroin addiction who inject the drug. Abscesses in the skin, tuberculosis, and sexually transmitted infections are also caused by, or transmitted through, dirty or shared needles.

Heroin Detox

Each individual faces different withdrawal symptoms, depending on a number of factors, including how long they were using heroin, how they were ingesting the drug, how often they were taking it and other individual factors. Withdrawal symptoms can start 6-12 hours from the last time you used, and peak 24-72 hours from that time. Acute withdrawal symptoms generally begin to subside after 7 days, but can last longer depending on a number of individual factors. Post acute withdrawals, PAWS, can last anywhere from one month to one year.

Symptoms of Withdrawal

Shaking, dilated pupils, slurred words, nausea, cramps, tearing, runny nose, sweats, chills, yawning/ drowsiness, muscle aches, bone aches, vomiting, diarrhea, agitation, restlessness, tremors, trouble concentrating, goosebumps, fatigue, anxiety, insomnia, depression, hypertension, rapid heart rate, muscle spasms, impaired respiration, difficulty feeling pleasure, cardiovascular problems, increased blood pressure and drug cravings

QUESTIONS ABOUT THERAPIES

First call to Amatus Recovery Centers:

  • Professionals are available around the clock to speak with you.
  • Get you started on the way to recovery.
  • Reach out to us for more information.

833-216-3079

Is your loved one struggling with heroin addiction?

Schedule a Call

Addicted to Heroin, Now What?

The best way to treat heroin addiction is by seeking help. Entering treatment allows medical professionals and clinical therapists to determine the severity of the addiction, find and treat any underlying co-occurring disorders and helps those addicted to heroin learn new coping skills, create recovery communities and finally end their addiction to heroin

Amatus Recovery Facilities are located around the country and can help make this process easier. Every facility evaluates patients need and learns about their history with addiction. This helps us create a treatment plan specifically for you. Once a treatment plan is created, a team of dedicated professionals will determine the severity of the addiction and assess if medical detox is required. Heroin withdrawal can be extremely uncomfortable and dangerous,  it is best to detox under medical supervision, where addiction professionals have established safety protocols and properly use techniques and medications to lessen the severe side effects of withdrawal. Detox can include uncomfortable symptoms, but 24-hour medical professionals will help to ensure safety and comfort. After the withdrawal symptoms subside is when an individual can continue the path of recovery during inpatient, residential, partial hospitalization, intensive outpatient or outpatient programs.